Hail, Randall
- When
- May 11, 5:35 AM CST
- Where
- Randall County, 3.4 mi W of Umbarger
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.950, -102.160
A severe thunderstorm moved across the south central Texas Panhandle during the early morning hours producing hail. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A severe thunderstorm moved across the south central Texas Panhandle during the early morning hours producing hail. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 5:14 AM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 614 AM CDT MON MAY 11 2009 .AVIATION... FOR THE 12Z TAFS...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION OVER AT LEAST THE FIRST FEW HOURS. THOUGH THE CHANCES OF PRECIPITATION WILL DECREASE AS THE DAY GOES ON...STRATUS SHOULD PERSIST THROUGH THE TAF PERIOD...ALLOWING ONLY A BRIEF PERIOD OF VFR CONDITIONS THIS AFTERNOON AS THE STRATUS DECK LIFTS TO AROUND 4000 MSL. AFTER SUNSET IFR CONDITIONS SHOULD REDEVELOP. SJOHNSON && .PREV DISCUSSION... /ISSUED 322 AM CDT MON MAY 11 2009/ DISCUSSION... SHORTWAVE TROUGH MOVING INTO THE PANHANDLES THIS MORNING ALONG WITH A MOIST UPSLOPE FLOW COMBINING TO TRIGGER SCATTERED CONVECTION ACROSS THE FORECAST AREA AT THIS TIME. BUMPED UP POPS THIS MORNING AREAWIDE IN RESPONSE TO INCREASED COVERAGE OF CONVECTION...THEN SHIFTED THE FOCUS FOR THE CONVECTION THIS AFTERNOON TO THE EASTERN AND CENTRAL SECTIONS. A SECOND SHORTWAVE OVERNIGHT TONIGHT MAY TRIGGER ADDITIONAL CONVECTION MAINLY ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE PANHANDLES. MENTIONED SLIGHT CHANCE TO CHANCE POPS FOR TONIGHT ACROSS THIS AREA. DRYLINE TO BECOME ESTABLISHED ACROSS THE WESTERN SECTIONS OF THE PANHANDLES BY TUESDAY MORNING...THEN MIXING EASTWARD TO NEAR THE CAPROCK BY TUESDAY AFTERNOON AND EVENING. MUCH DRIER DOWNSLOPING SOUTHWEST TO WESTERLY WINDS BEHIND THE DRYLINE WILL INCREASE INTO THE BREEZY TO WINDY CATEGORY BY TUESDAY AFTERNOON. AHEAD OF THE DRYLINE...CONVECTION EXPECTED TO DEVELOP WHICH COULD POSSIBLY BECOME SEVERE LATE TUESDAY INTO TUESDAY NIGHT. COLD FRONT FORECAST TO PUSH SOUTH ACROSS THE PANHANDLES LATE WEDNESDAY WITH UPSLOPE SURFACE FLOW DEVELOPING BEHIND THE FRONT WEDNESDAY NIGHT. ABUNDANT LOW LEVEL MOISTURE ADVECTED INTO THE PANHANDLES ALONG WITH WEAK SHORTWAVE ENERGY EMBEDDED IN THE SOUTHWESTERLY UPPER FLOW MAY ALLOW CONVECTION TO DEVELOP WEDNESDAY NIGHT INTO THURSDAY. SHORTWAVE TROUGH FORECAST TO PUSH ACROSS THE PANHANDLES FRIDAY AND FRIDAY NIGHT ALONG WITH ANOTHER COLD FRONT. GFS APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS...HOWEVER THE EUROPEAN MODEL ALSO INDICATING PRECIP FOR FRIDAY AND FRIDAY NIGHT. INTRODUCED CHANCE POPS FOR BOTH PERIODS...HOWEVER LATER SHIFTS MAY NEED TO EXTEND THE POPS INTO SATURDAY AS WELL. LEFT SATURDAY DRY FOR NOW...HOWEVER BOTH THE EUROPEAN AND GFS FORECASTING AN ACTIVE PATTERN EARLY THIS UPCOMING WEEKEND WHICH MAY REQUIRE POPS TO BE ADDED TO THE SATURDAY PERIOD. SATURDAY NIGHT AND SUNDAY LEFT DRY AS A DRIER NORTHWESTERLY FLOW ALOFT PREVAILS. COOLER OVER THE WEEKEND AS SURFACE RIDGE MAINTAINS UPSLOPE SURFACE FLOW. SCHNEIDER FIRE WEATHER... LITTLE TO NO FIRE WEATHER CONCERNS THROUGH THE UPCOMING WEEKEND AS CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE MUCH OF THE WEEK. SCHNEIDER && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/11
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 522 AM CDT MON MAY 11 2009 OKZ001>003-TXZ001>020-111800- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 522 AM CDT MON MAY 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TODAY AND TONIGHT. THE STRONGEST STORMS MAY APPROACH SEVERE CRITERIA WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN PANHANDLES TUESDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN THREATS. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES ON WEDNESDAY THROUGH THURSDAY NIGHT...AND AGAIN FRIDAY NIGHT AND SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED ON THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE EASTERN PANHANDLES SHOULD MONITOR THE LATEST FORECASTS FOR POSSIBLE ACTIVATION TUESDAY NIGHT. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 310 AM CDT MON MAY 11 2009 TXZ016-110845- DEAF SMITH TX- 310 AM CDT MON MAY 11 2009 ...STRONG THUNDERSTORM ACROSS WESTERN DEAF SMITH COUNTY... AT 310 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHWEST OF BOOTLEG...OR ABOUT 34 MILES WEST OF HEREFORD...MOVING EAST AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 30 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 350 AM CDT MON MAY 11 2009 TXZ015-110915- WHEELER TX- 350 AM CDT MON MAY 11 2009 ...STRONG THUNDERSTORM ACROSS EASTERN WHEELER COUNTY... AT 349 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF TWITTY...OR ABOUT 10 MILES NORTH OF SHAMROCK...MOVING EAST AT 20 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 30 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 352 AM CDT MON MAY 11 2009 TXZ012-110915- POTTER TX- 352 AM CDT MON MAY 11 2009 ...STRONG THUNDERSTORM ACROSS NORTHERN POTTER COUNTY... AT 351 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF VALLEY DE ORO...OR ABOUT 21 MILES NORTHWEST OF AMARILLO...MOVING EAST AT 35 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 30 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 355 AM CDT MON MAY 11 2009 TXZ016-110930- DEAF SMITH TX- 355 AM CDT MON MAY 11 2009 ...STRONG THUNDERSTORM ACROSS DEAF SMITH COUNTY... AT 351 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF BOOTLEG...OR ABOUT 29 MILES WEST OF HEREFORD...MOVING EAST AT 30 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 501 AM CDT MON MAY 11 2009 TXZ016-111030- DEAF SMITH TX- 501 AM CDT MON MAY 11 2009 ...STRONG THUNDERSTORM ACROSS DEAF SMITH COUNTY... AT 500 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTH OF SIMMS...OR ABOUT 13 MILES WEST OF HEREFORD...MOVING EAST AT 35 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 30 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 606 AM CDT MON MAY 11 2009 TXZ016-017-111130- RANDALL TX-DEAF SMITH TX- 606 AM CDT MON MAY 11 2009 ...STRONG THUNDERSTORM ACROSS EASTERN DEAF SMITH AND WESTERN RANDALL COUNTIES... AT 605 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF DAWN...OR ABOUT 9 MILES NORTH OF HEREFORD...MOVING EAST AT 30 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 30 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
The Amarillo radar (KAMA), 52 km away, was scanning. The volume nearest the first event began at 11:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171638.